Kansas, 2009

Hail in Kansas, April 26, 2009

April 26, 2009 · NWS DDC · 3 events in 1 county or zone

Thunderstorms produced large hail across Pawnee county during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms produced large hail across Pawnee county during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 26, 2:45 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 26, 2:45 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
345 AM CDT SUN APR 26 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGE WILL BE THE SEVERE WEATHER POTENTIAL
FOR THIS AFTERNOON AND TONIGHT.

A FAIRLY COMPLICATED PATTERN WILL MAKE FOR A TRICKY FORECAST
TODAY. SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY STRETCHING FROM
THE EXTREME NORTHERN TEXAS PANHANDLE THROUGH MEDICINE LODGE AND
ON INTO NORTHEAST KANSAS. THE EASTERN PART OF THIS BOUNDARY HAS
BEEN SLOWLY LIFTING NORTH INTO SOUTH CENTRAL KANSAS EARLY THIS
MORNING WITH SLOWLY RISING TEMPERATURES FROM DODGE CITY SOUTHEAST
TO MEDICINE LODGE. FARTHER WEST...WINDS HAVE BACKED AROUND TO THE
NORTH IN RESPONSE TO A SHORT WAVE DISTURBANCE LIFTING OUT OF
COLORADO INTO NEBRASKA EARLY THIS MORNING.

BOTH THE GFS AND NAM HAVE BEEN STRUGGLING WITH THE SURFACE
FEATURES EARLY THIS MORNING. WHILE THE NAM PICKED UP ON THE
SURFACE RESPONSE TO THE EXITING SHORTWAVE...IT SEEMS TO BE A
LITTLE TOO AGGRESSIVE WITH THE SOUTHEASTWARD EXTENT OF THE FRONT
TODAY AS IT MOVES IT TO NEAR MEDICINE LODGE THIS AFTERNOON. THE
GFS HAS THE FRONT FROM HAYS TO ELKHART AT 18Z WHICH SEEMS A LITTLE
TOO FAR WEST GIVEN THE CURRENT CONDITIONS. THINK THE FRONT COULD
SET UP FROM GREAT BEND TO NEAR DODGE CITY AND ASHLAND BY EARLY
AFTERNOON BUT DO NOT HAVE A HUGE AMOUNT OF CONFIDENCE IN THAT
IDEA.

THE MODELS CONTINUE TO SHOW THE AREA COMING UNDER THE RIGHT
ENTRANCE REGION OF AN UPPER LEVEL JET STREAK. WITH THE INCREASED
UVV OVERHEAD...THINK THAT THUNDERSTORMS COULD BE INITIATING BY
EARLY AFTERNOON ALONG THE FRONTAL BOUNDARY AS WELL AS FARTHER
SOUTH ALONG THE INTERSECTING DRYLINE IN THE EAST TEXAS PANHANDLE.
WITH THE UPPER FLOW BECOMING MORE MERIDIONAL WITH TIME AHEAD OF
THE APPROACHING WAVE OVER THE WESTERN CONUS WE SHOULD SEE A PERIOD
OF SEVERAL HOURS WITH STORMS DEVELOPING AND MOVING NORTHEAST ALONG
THE BOUNDARY. WILL HAVE TO WATCH FOR AREAS OF HEAVY RAIN/POSSIBLE
FLOODING AS PW VALUES RISE TO 1.5 INCHES INTO SOUTH CENTRAL KANSAS
THIS AFTERNOON.

THE OTHER CONCERN I HAVE IS THE POTENTIAL FOR RED FLAG CONDITIONS
OVER THE FAR SOUTHWEST CWA THIS AFTERNOON. MODEL SOUNDINGS FROM
THE NAM AND GFS SHOW THE ATMOSPHERE BECOMING WELL MIXED THIS
AFTERNOON. THIS WILL BE DEPENDANT ON WHETHER THE FRONTAL BOUNDARY
CAN MIX OUT THERE THIS AFTERNOON. FOR NOW WILL NOT GO WITH ANY
HEADLINE BUT WILL MENTION THE POSSIBILITY IN THE FWF AND HWO.

THE UPPER SYSTEM APPROACHING FROM THE WEST WILL MOVE EAST OVER THE
CENTRAL HIGH PLAINS LATE TONIGHT AND MONDAY. THIS SHOULD BRING AN
END TO PRECIPITATION CHANCES ACROSS SOUTHWEST KANSAS BY MIDDAY MONDAY.

GERARD

DAYS 3-7...

ALL THE MODELS, INITIALLY STARTING WITH THE ECMWF, HAVE BACKED AWAY
FROM THE EXPLOSIVE SEVERE WEATHER SCENARIO ADVERTISED FOR THE WEDNESDAY
TO FRIDAY TIME FRAME. THE MODELS NOW SHEAR OUT THE SYSTEM ACROSS
THE NORTHERN PLAINS, WITH A COLD COOL UPPER VORTEX SLIDING INTO SE
CANADA AND THE GREAT LAKES BY LATE WEEK. A MINOR WAVE MAY BRING A
ROUND OF SHOWERS BY WEDNESDAY. A MID LEVEL BAROCLINIC ZONE WILL
BECOME ESTABLISHED BY LATE WEEK. AMPLE LOW LEVEL MOISTURE AND WEAK
WARM ADVECTION COULD RESULT IN A FEW SHOWERS ON FRIDAY. MAXES WERE
LOWERED FOR FRI-SAT AS COOL HIGH IS EXPECTED TO NOSE DOWN THE
PLAINS. THE CANADIAN/ECMWF BRING A FAIRLY STRONG SHORTWAVE TROUGH
INTO THE PLAINS BY SATURDAY ALONG WITH ANOTHER CHANCE OF STORMS.

&&

.AVIATION...

IFR/LIFR CIGS WILL PERSIST AT GCK/HYS/DDC THROUGH 12-14Z IN A WARM
ADVECTION PATTERN BEFORE GRADUALLY IMPROVING THEREAFTER. DDC IS
VERY CLOSE TO THE SFC WARM FRONT AS OF 8Z AND MAY FLUCTUATE BETWEEN
MVFR AND IFR THIS MORNING BEFORE IMPROVING BY MID MORNING.

FINCH

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  51  63  40 /  50  50  20  10
GCK  70  46  62  39 /  30  40  10  10
EHA  74  45  68  41 /  20  30   0  10
LBL  74  46  67  42 /  30  40   0  10
HYS  71  47  60  36 /  50  60  30   0
P28  76  58  65  43 /  60  60  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/24
Hazardous weather outlook, Apr 26, 4:16 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
516 AM CDT SUN APR 26 2009

KSZ030-031-043>046-061>066-074>081-084>090-271000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
516 AM CDT SUN APR 26 2009 /416 AM MDT SUN APR 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS DEVELOPING EARLY THIS MORNING FROM KINSLEY TO LARNED
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND LOCALLY HEAVY RAIN
ALONG WITH STRONG WINDS. THESE STORMS SHOULD MOVE OFF TO THE
NORTHEAST AFTER SUNRISE.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP TODAY OVER PARTS OF
SOUTHWEST KANSAS. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. IN ADDITION...SOME OF THE STORMS
WILL BE CAPABLE OF PRODUCING TORNADOES LATER THIS AFTERNOON AND EVENING. THE
BEST CHANCE FOR SEVERE STORMS WILL BE ALONG AND EAST OF A LINE
FROM HAYS THROUGH DODGE CITY AND MEADE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The radar

The Dodge City radar (KDDC), 97 km away, was scanning. The volume nearest the first event began at 10:24 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pawnee

When
April 26, 4:25 AM CST to 4:30 AM CST
Where
Pawnee County, 4.29 mi NNE of Larned Pawnee Co Arp
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.260, -99.060

Hail, Pawnee

When
April 26, 4:30 AM CST
Where
Pawnee County, 3.26 mi W of Larned
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.180, -99.160

Hail, Pawnee

When
April 26, 4:35 AM CST
Where
Pawnee County, 3.33 mi ESE of Ash Valley
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.290, -99.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168594, 168595, 168596.